Medical Surgical Fluid & Electrolyte Basics #1

Question

The nurse is caring for a client with an electrolyte imbalance. Which should the nurse consider as contributing to this client’s health problem? Select all that apply.

Answers

  1. Vomiting
    • Rationale:

      This answer is correct because vomiting causes fluid losses; therefore, can negatively impact electrolytes within the body causing imbalances to occur. Electrolytes such as sodium, potassium, and bicarbonate may be lost with vomiting.

  2. Constipation
    • Rationale:

      This answer is not correct because diarrhea, not constipation, can cause the client to experience electrolyte imbalance as a result of fluid loss. With diarrhea, electrolytes such as sodium, chloride, potassium, and even magnesium can be lost.

  3. Medications
    • Rationale:

      This answer is correct because medications that impact fluid balance can negatively impact electrolytes within the body causing imbalances to occur. Diuretics, chemotherapy, antibiotics, steroids, and laxatives are some medications that cause electrolyte imbalances on the body.

  4. Imaging studies
    • Rationale:

      This answer is not correct because imaging studies do not directly contribute to electrolyte imbalances. Electrolytes are minerals in the body that play an important role in the maintenance of homeostasis.

  5. Cosmetic procedures
    • Rationale:

      This answer is not correct because cosmetic procedures do not directly contribute to electrolyte imbalances. Many diseases can affect electrolyte imbalances such as renal disease, cirrhosis, and congestive heart failure.

Overview

An electrolyte imbalance is an abnormality in the concentration of electrolytes in the body. Many factors can affect electrolyte imbalances such as vomiting and certain medications.

Explanation

Learning Outcomes

Electrolytes are minerals in the body that play an important role in the maintenance of homeostasis. Electrolytes help to regulate acid-base and fluid balance, cardiac and neurological function, and oxygen delivery. Vomiting can cause an electrolyte imbalance because fluids are directly lost along with electrolytes in the gastrointestinal tract. Some medications such as steroids, diuretics, antibiotics, and laxatives can cause an electrolyte imbalance.

Test Taking Tip

When answering select all that apply (SATA) questions, look at each answer option and ask yourself if the response is true or false before answering the questions.

Video Rationale